West Virginia, 2019

Flood in West Virginia, February 14 to 15, 2019

February 14 to 15, 2019 · NWS RLX · 1 event in 1 county or zone

Following several days of rainfall across in the middle and upper Ohio River Basin, the Ohio River experienced minor flooding near Point Pleasant on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Following several days of rainfall across in the middle and upper Ohio River Basin, the Ohio River experienced minor flooding near Point Pleasant on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 14, 9:41 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 14, 9:41 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
941 AM EST Thu Feb 14 2019

.SYNOPSIS...
High pressure today. Cold front Friday. A low moves south of
the area Saturday. Another system on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM Thursday...

Beefed up sky grids a bit for today. While there may be peaks of
sun here and there, this should wind up a predominantly cloud
filled sky. I left the temperatures as is, which is essentially
a good middle ground from guidance and very close to latest
Lamp numbers.

As of 240 AM Thursday...

High pressure slides to our east today and warm air advection on
SW flow will produce a pretty nice day overall. There will be
some higher clouds overhead, so likely filtered sunshine through
the cirrostratus, but highs will likely have no problem topping
60 across much of the south and upper 50s in the north.

As for this evening, clouds will continue to increase out ahead
of an approaching cold front. Should be a warm night with all
the cloud cover and increased winds out ahead of the front.
Guidance is in pretty good agreement, with showers entering SE
Ohio/Ohio Valley by early Friday morning. Good news is that
there is not much moisture associated with this front.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 200 AM Thursday...

A cold front will push through the region on Friday. Rainfall
will be light, so no flooding concerns.

A wave will then develop along the front and move south of the
area for Friday night and Saturday. Still considerable
uncertainty with how far into the area the cold air makes it
behind the cold front, which effects the type of precipitation.
Some areas can expect wintry precipitation with this system.

Another system will effect the area on Sunday. This system
should bring in warmer air. However, if the precipitation
arrives early enough on Sunday, could see a wintry mix for the
onset of the precipitation.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 AM Thursday...

Models showing the front pushes well south of the area on
Monday. A wave then develops in the Gulf Coast area and pushes
northward for Tuesday into Wednesday. Still some timing
differences with this system between models. With this system
tapping Gulf moisture, will need to keep a close eye on rainfall
amounts.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 625 AM Thursday...

Mostly VFR conditions are expected through the period. The only
exception may be at sites furthest west (PKB/HTS) due to a cold
front pushing into the Ohio Valley Friday morning. This front
will eventually overspread light rain showers and possibly MVFR
ceilings across the area, but but any IFR impacts from this
front likely will hold off until after 12Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of front arriving Friday morning may
vary than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
IFR possible Friday into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/MPK
NEAR TERM...MPK/30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MPK
Hazardous weather outlook, Feb 14, 2:14 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
214 AM EST Thu Feb 14 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-150715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
214 AM EST Thu Feb 14 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wintry precipitation is possible Friday night into Saturday, even
though some uncertainty still exists with this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mason

When
February 14, 11:00 AM EST to February 15, 3:15 AM EST
Where
Mason County, 0.92 mi WNW of Point Pleasant Arpt to 1.73 mi SW of Point Pleasant Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.926, -82.115

Low lying areas around Point Pleasant flooded, including the lower pier near the Point Pleasant amphitheater.

The river gage at Point Pleasant showed the river rose above its 40 foot flood stage just before noon on the 14th. It crested at 40.3 feet early that evening and returned to its banks before midnight.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797215.